Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Aug 4, 2018, 12:30 PM EDT for Clinton County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 12:30 PM EDT (16:30 UTC)
- Expired
- Aug 4, 2018, 3:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
County Clinton County, NY
The radar
The Burlington radar (KCXX), 69 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
865 WGUS51 KBTV 041630 FFWBTV NYC019-041930- /O.NEW.KBTV.FF.W.0005.180804T1630Z-180804T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Burlington VT 1230 PM EDT SAT AUG 4 2018 The National Weather Service in Burlington has issued a * Flash Flood Warning for... Northern Clinton County in northern New York... * Until 330 PM EDT. * At 1229 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Cannon Corners. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4500 7368 4496 7370 4496 7379 4500 7380 $$ Lahiff
1 follow-up statement
404 WGUS71 KBTV 041921 FFSBTV Flash Flood Statement National Weather Service Burlington VT 321 PM EDT SAT AUG 4 2018 NYC019-041931- /O.EXP.KBTV.FF.W.0005.000000T0000Z-180804T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clinton NY- 321 PM EDT SAT AUG 4 2018 ...THE FLASH FLOOD WARNING FOR NORTHERN CLINTON COUNTY WILL EXPIRE AT 330 PM EDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4500 7368 4496 7370 4496 7379 4500 7380 $$ Lahiff
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:18 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 4, 10:18 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1018 AM EDT Sat Aug 4 2018 .SYNOPSIS... Showers will move from southwest to northeast across much of the North Country through the rest of the night with the potential for heavy rainfall, mainly across central and southern Vermont. The bulk of the rainfall will slide east Saturday morning with just a few linger showers or thunderstorms in the afternoon. Warm and humid conditions will continue on Saturday with the potential for a heat wave looming to start the work week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 1018 AM EDT Saturday...Quick update to the morning forecast to adjust for rain shifting east of the region a little quicker. Otherwise remainder of the forecast is in good shape, expecting a few additional isolated showers to pop from mid-day onward as the parent upper trough skirts along the international border will lifting northeastward. Previous Discussion...The upper level trough continues to push to the east and we'll quickly see the rainfall come to an end mid morning. Based on the latest satellite images, the upper level PV anomaly off the Mid-Atlantic has stayed slightly further east than originally anticipated so that should mean that we dont see the second wave of rainfall that the NAM12 and NAM3 were initially hinting at yesterday. Unfortunately warm and humid conditions will continue across the region as temps this afternoon creep into the upper 70s to mid 80s. With dew points still in the mid 60s which is between 5-8 degrees our typical normal low temperature it will feel quite muggy. As high pressure builds in this evening we should return to a slightly quieter period this evening. Mostly clear skies will combine with light winds to allow for some radiational cooling in some areas. This should lead to some patchy fog developing across most of the protected river valleys. Expect lows in the 60s with temps near 70 at locations near Lake Champlain. In the colder hollows we can anticipate temps likely cooling into the upper 50s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/... As of 346 AM EDT Saturday...High pressure builds in and we'll in store for another round of hot and humid conditions. Temps will warm into the upper 80s to the low 90s for day time highs so we'll be looking at the potential for another 2018 heat wave. Without a significant change in airmass its easy to see dew points still in the mid to upper 60s both Sunday and Monday. So the combination of temps in the upper 80s to low 90s and dewpoints in the upper 60s means we'll likely see some heat index values creeping into the low to mid 90s. Given the heat advisory criteria of 3 hours of 95+, we will likely need an advisory for at least Monday and we'll continue to monitor for the potential tomorrow. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 357 AM EDT Saturday...Things look to stay fairly unsettled through the end of next week. The best chances for rain will be on Tuesday into Wednesday with a cold frontal passage. The GFS is the most progressive with this boundary, bringing it across our region Tuesday into Tuesday night, while the ECMWF and CMC are slower, with the front not clearing the North Country until Wednesday afternoon. Have stayed with chance PoPs for this timeframe due to the model differences. Depending on exact timing of the frontal passage, thunderstorms will be possible, especially if it occurs during the afternoon. We look to remain under mainly zonal flow thereafter, with shortwaves traversing across the area. This will keep the threat of showers and/or thunderstorms around through the end of the week, though don't expect any one day to be a washout. We will start out the period quite warm out ahead of the cold front, with highs in the mid 80s to lower 90s. There will be a bit of relief once the front passes (whether it's Tuesday or Wednesday), bringing daytime temperatures back closer to normal. However, overnight lows will remain on the mild side, mainly in the 60s to around 70. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... Through 12Z Sunday...Expect periods of VFR, MVFR, and IFR across the North Country this morning. MPV and RUT will continue to see light to moderate rainfall through the afternoon. MVFR BR has formed as the clouds have cleared across northern New York and the fog at SLK is locked in as dense fog with VLIFR conditions. Expect with daybreak that should clear up by 14z at the latest and then VFR is expected through around 06z this evening when IFR fog is expected again at SLK/MPV with potential fog at RUT/BTV/MSS as well. Outlook... Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: VFR. Slight chance SHRA. Monday Night: VFR. Slight chance SHRA, Slight chance TSRA. Tuesday: VFR. Chance SHRA, Chance TSRA. Tuesday Night: VFR. Chance SHRA, Chance TSRA. Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight chance TSRA. && .HYDROLOGY... As of 358 AM EDT Friday...A Flash Flood Watch remains in effect for Rutland and Windsor Counties through noon on Saturday. Portions across Rutland and Windsor have already picked up between 0.5 to 1 inch already and could see as much as another 1 to 2 inches of basin- average QPF. 1 hour flash flood guidance is running in the 1.5 to 2.0 inch range in this area, which seems reasonable given recent heavy rainfall over the past week. Indeed antecedent soil moisture conditions are quite wet as USGS streamflow and SPORT RSM analysis indicate, especially across the southern portions of these two counties. Further north, while locally heavy downpours are expected antecedent conditions in general are drier and as such will be able to handle our current rainfall forecast. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Deal NEAR TERM...Deal/Lahiff SHORT TERM...Deal LONG TERM...Hastings AVIATION...Clay HYDROLOGY...Evenson/JMG
Hazardous weather outlook, Aug 4, 10:04 AM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 1004 AM EDT Sat Aug 4 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-051415- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 1004 AM EDT Sat Aug 4 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 4, 11:40 AM EDT, 50 minutes before
Special Weather Statement
National Weather Service Burlington VT
1140 AM EDT SAT AUG 4 2018
NYZ028-031-041645-
Eastern Clinton-Western Clinton-
1140 AM EDT SAT AUG 4 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL CLINTON
COUNTY...
At 1139 AM EDT, strong thunderstorms were clustered near Altona,
moving east at 5 mph.
Locations impacted include...
Mooers, Altona, Irona, Miner Lake State Park, Sciota, Mooers Forks,
Perry Mills and Cannon Corners.
Torrential rainfall is also with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is also occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4486 7351 4486 7380 4500 7379 4501 7352
4501 7347
TIME...MOT...LOC 1539Z 272DEG 6KT 4495 7369
LahiffSpecial weather statement, Aug 4, 12:16 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Burlington VT
1216 PM EDT SAT AUG 4 2018
NYZ027-028-031-041715-
Eastern Clinton-Northern Franklin-Western Clinton-
1216 PM EDT SAT AUG 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLINTON COUNTY...
At 1215 PM EDT, a strong thunderstorm was located near Chateaugay,
moving southeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Saranac, Mooers, Altona, Churubusco, Ellenburg Depot, Jericho,
Dannemora, Ellenburg, Irona, Chazy Lake, Sciota, Mooers Forks, Alder
Bend, Cannon Corners, Ellenburg Mountain, Miner Lake State Park,
Harrigan, Ellenburg Center and North Burke.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4492 7346 4463 7371 4483 7401 4489 7401
4497 7402 4499 7402 4499 7403 4492 7414
4498 7422 4499 7421 4501 7371
TIME...MOT...LOC 1615Z 309DEG 20KT 4501 7407
LahiffThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 11:40 AM EDT | Special Weather Statement | BTV | Clinton | 65 min |
| Aug 4, 12:16 PM EDT | Special Weather Statement | BTV | Clinton | 59 min |
| Aug 4, 2:13 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 62 min |
| Aug 4, 4:39 PM EDT | Special Weather Statement | BTV | St. Lawrence | 66 min |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.